Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Having shiver like sensations and feeling like hair is pulled from skull. Diabetic. Should I be worried?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I have been having "shiver" like sensations or the feeling that my hair is being pulled in the middle of the left side of my skull. These symptoms started approx three weeks ago - initially they were happening three or four times a day for approx 4 days, they then stopped for almost two weeks but restarted two days ago. I am a diabetic and thought they might be related to highs or lows but no consistency is seen in my bloodwork. Would appreciate any help you can give me as I am unable to see my FGP until Sept 6th and feeling worried about this.
Posted Sun, 15 Sep 2013 in Medicines and Side Effects
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Brief Answer:
Peripheral neuropathy

Detailed Answer:

Thanks for your query. You have been a diabetic for over 3 decades, and one of the complications of diabetes is peripheral neuropathy, or damage of the nerves by chronic high glucose levels; it can manifest in many ways, the most typical is sensory distal polyneuropathy of the hands and feet as pains and needles, but other types of abnormal sensations are possible, not necesarily symmetric since it can affect nerves in a patchy way. I would be suspicious of such complication in your case. If this is the case, there are medications such as gabapentin and pregabalin that can help, along with other older medications such as tricyclics.
An electromyography could be obtained if there is clinical suspicion of this diagnosis.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor